Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

July 14, 2003Faulk County, Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 14, 2003, 5:27 AM CDT for Faulk County, Potter County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 5:27 AM CDT (10:27 UTC)
Expired
Jul 14, 2003, 6:00 AM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Faulk County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS53 KABR 141027
SVRABR
SDC049-107-141100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF TOLSTOY...OR ABOUT 20 MILES
  NORTHEAST OF GETTYSBURG...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONAKA AROUND 540 AM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4525 9982 4509 9975 4513 9946 4525 9935

$$
MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:16 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 14, 4:16 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT MON JUL 14 2003

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
ETA AND GFS ARE BACK IN NEAR COMPLETE AGREEMENT THROUGH TAIL END OF
THE SHORT TERM PERIOD. GFS HAS SLOWED ITS SOLUTION FOR BRINGING S/W
ONSHORE OVER BRITISH COLUMBIA. AS A RESULT...S/W IN WSW FLOW ONCE
AGAIN SHOWING UP IN GFS AND PROGGED TO LIFT INTO CWA ON WEDNESDAY
FROM THE FOUR CORNERS REGION. IMPRESSIVE...PERHAPS
OVEREXCESSIVE..MOISTURE RETURN ON NOSE OF WAA PATTERN FOR LATE
TUESDAY NIGHT THROUGH WEDNESDAY IN GFS. BETWEEN ETA AND GFS...GFS IS
ONLY MODEL PRODUCING QPF OVER CWA TUESDAY NIGHT AND WEDNESDAY. POPS
ALREADY IN GRIDS...SO WILL LEAVE ALONE FOR NOW.

FOR TODAY...ELEVATED SFC...BETWEEN 850HPA AND 700HPA APPEARS TO BE
ACTING AS SOURCE OF MOISTURE/WIND CONVERGENCE...TO THE TUNE OF
REDEVELOPING SCATTERED CONVECTION COVERAGE OVER CWA THIS AM. UPPER
LEVEL JET STREAK INFRINGING UPON DAKOTAS AND 35-40 KT LOW LEVEL JET
ALSO AIDING IN TSTORM REDEVELOPMENT THIS MORNING. CLOUD BASES ARE
AROUND 10K FT OR BETTER IN SOME CASES...WITH MINIMAL RESPONSE NOTED
IN ASOS CEILINGS DATA...BUT PLENTY OF CG LIGHTNING ACTIVITY. SFC
FRONTAL BOUNDARY HUNG UP THIS MORNING ALONG A LINE FROM KMBG TO
KPIR...SO LOOKS LIKE A LITTLE BETTER CHANCE FOR TSTORM COVERAGE OVER
EASTERN CWA TODAY...WITH FROPA NOW TAKING A BIT LONGER TO COMPLETE.
CORE OF UPPER LEVEL JET PROGGED TO PASS OVER CWA TODAY AND LOW LEVEL
MOISTURE REMAINS IN PLACE OVER EASTERN CWA. WIND FORECAST MAY BE
SLIGHTLY UNDERDONE FOR WINDSPEEDS ON BACKSIDE OF FROPA THIS
AFTERNOON. 6 HRLY PRESSURE TENDENCIES ON THE ORDER OF 5 TO 7 MB...SO
DO NOT EXPECT TO SEE WIND ADVISORY CRITERIA MET...BUT COULD SEE
BRIEF BRUSH WITH 30G45KT RIGHT ALONG THE BACK EDGE OF FRONTAL
BOUNDARY AS IT MOVES EAST TODAY. REMAINDER OF FORECAST REMAINS IN
TACT. HIGH PRESSURE DAY ON TUESDAY SHOULD BE PRECIP-FREE...WITH
RETURN FLOW SETTING UP TUESDAY NIGHT. SHOULD SEE BREEZY SOUTHERLY
SFC WINDS ON WEDNESDAY WITH LEE-SIDE TROUGH FORMING AND SEEING
OCCASIONAL SFC LOW CENTER FORM WITHIN IT...AND LIFT EASTWARD ONTO
NORTHERN/CENTRAL PLAINS BEFORE WEAKENING INTO EAST TO WEST TROUGH
AXES.

.LONG TERM...THURSDAY THROUGH SUNDAY.
NO CHANGES MADE TO EXTENDED ATTM.

.ABR...NONE.

DORN
Hazardous weather outlook, Jul 13, 5:32 AM CDT, 23 hours 55 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT MAY PRODUCE A FEW THUNDERSTORMS ACROSS
CENTRAL AND NORTHEAST SOUTH DAKOTA TONIGHT. THESE THUNDERSTORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTSevere Thunderstorm WarningABRStanley41 min
Jul 13, 8:10 PM CDTSevere Thunderstorm WarningABRHughes, Sully50 min
Jul 13, 8:39 PM CDTSevere Thunderstorm WarningABRCampbell36 min
Jul 13, 9:05 PM CDTSevere Thunderstorm WarningABRWalworth25 min
Jul 13, 9:24 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson51 min
Jul 13, 9:43 PM CDTSevere Thunderstorm WarningABRWalworth17 min
Jul 13, 10:13 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson62 min
Jul 13, 10:33 PM CDTSevere Thunderstorm WarningABRBrown57 min
Jul 13, 10:45 PM CDTSevere Thunderstorm WarningABRFaulk45 min
Jul 14, 5:19 AM CDTSevere Thunderstorm WarningABREdmunds41 min
Jul 14, 6:08 AM CDTSevere Thunderstorm WarningABRBrown, McPherson52 min
Jul 14, 6:59 AM CDTSevere Thunderstorm WarningABRBrown46 min
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningABRClark29 min
Jul 14, 8:02 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin28 min
Jul 14, 8:38 AM CDTSevere Thunderstorm WarningABRDay22 min
Jul 14, 8:52 AM CDTSevere Thunderstorm WarningABRGrant38 min
Jul 14, 9:59 AM CDTSevere Thunderstorm WarningABRDay31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.